Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 231, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2011, 10:26 PM CDT for Mercer County, Morton County, Stark County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 10:26 PM CDT (03:26 UTC)
- Expired
- Jul 31, 2011, 11:12 PM CDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Mercer County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:44 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5391 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 5.9
- Supercell composite
- 30.6
The text
As transmitted, in the capitals the NWS used until 2016.
619
WUUS53 KBIS 010326
SVRBIS
NDC057-059-089-010430-
/O.NEW.KBIS.SV.W.0231.110801T0326Z-110801T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT SUN JUL 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 1130 PM CDT/1030 PM MDT/
* AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 11 MILES SOUTH OF RICHARDTON...OR 27 MILES
SOUTHEAST OF DICKINSON...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HEBRON AROUND 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING/MIDNIGHT MDT MONDAY MORNING/ FOR SOUTHERN NORTH DAKOTA.
LAT...LON 4671 10245 4701 10220 4702 10214 4707 10214
4712 10210 4699 10177 4698 10176 4696 10170
4671 10205 4672 10209 4668 10209 4664 10215
TIME...MOT...LOC 0326Z 215DEG 18KT 4674 10226
WIND...HAIL <50MPH 1.50IN
$$
KINNEY2 follow-up statements
321
WWUS53 KBIS 010345
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1045 PM CDT SUN JUL 31 2011
NDC057-059-089-010430-
/O.CON.KBIS.SV.W.0231.000000T0000Z-110801T0430Z/
MERCER ND-STARK ND-MORTON ND-
1045 PM CDT SUN JUL 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MORTON...NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL
1130 PM CDT/1030 PM MDT/...
AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 6 MILES EAST OF HEBRON MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN STARK...NORTHWESTERN MORTON AND SOUTHWESTERN MERCER
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4691 10228 4701 10220 4702 10214 4707 10214
4712 10210 4696 10170 4671 10205
TIME...MOT...LOC 0345Z 228DEG 29KT 4691 10190
WIND...HAIL 60MPH 2.50IN
$$
KINNEY095
WWUS53 KBIS 010412
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1112 PM CDT SUN JUL 31 2011
NDC057-059-089-010422-
/O.CAN.KBIS.SV.W.0231.000000T0000Z-110801T0430Z/
MERCER ND-STARK ND-MORTON ND-
1112 PM CDT SUN JUL 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON...
NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
LAT...LON 4691 10228 4701 10220 4702 10214 4707 10214
4712 10210 4696 10170 4671 10205
TIME...MOT...LOC 0412Z 228DEG 29KT 4706 10166
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:10 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 8:10 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 810 PM CDT SUN JUL 31 2011 .UPDATE... EXPIRED HEAT ADVISORY HEADLINES. && .DISCUSSION... HAVE ALLOWED THE HEAT ADVISORY TO EXPIRE AT 8 PM CDT. HEAT INDICES CONTINUE TO DROP THIS EVENING AS TEMPERATURES COOL. THE AERIAL COVERAGE OF 100 DEGREES WAS GREATER THAN EXPECTED...AND WILL NEED TO CONSIDER THIS FOR MONDAY AFTERNOON/EARLY EVENING WHEN ADDITIONAL HEAT HEADLINES (ADVISORY AND/OR EXCESSIVE HEAT WARNING) WILL LIKELY BE NEEDED. ALL OTHER UPDATES MINOR WITH FORECAST FOR NOW ON TRACK. && .AVIATION... UNCHANGED FROM PREVIOUS DISCUSSION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH
Hazardous weather outlook, Jul 31, 8:14 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 814 PM CDT SUN JUL 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 814 PM CDT SUN JUL 31 2011 /714 PM MDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE REMAINS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. SOME THUNDERSTORMS COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND DAMAGING WIND. ACROSS THE SOUTHWEST...SOUTH CENTRAL AND SOUTHEAST...THERE IS AN INCREASED CHANCE FOR AN ISOLATED TORNADO OR TWO NEAR A NORTHWARD ADVANCING WARM FRONT THROUGH THIS EVENING. FOR LATER TONIGHT...THE WARM FRONT WILL MOVE THROUGH AND A LOW LEVEL JET WILL DEVELOP WHICH WILL PROMOTE A BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS OVER A LARGER AREA...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212. NH
In the hours before
Special weather statement, Jul 31, 8:47 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 847 PM CDT SUN JUL 31 2011 NDZ037-010245- STUTSMAN- 847 PM CDT SUN JUL 31 2011 ...SPECIAL WEATHER STATEMENT... AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... JAMESTOWN NOW... YPSILANTI AND SPIRITWOOD BY 900 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Local storm report, Jul 31, 9:21 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 5 S REEDER 46.03N 102.94W
07/31/2011 M2.00 INCH ADAMS ND TRAINED SPOTTER
HAIL LASTED AROUND 5 MINUTES.
&&
JTAEGERLocal storm report, Jul 31, 9:32 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 50 W SELFRIDGE 46.04N 101.97W
07/31/2011 E80 MPH SIOUX ND TRAINED SPOTTER
WIND GUST TORE A SMALL DECK OFF OF A HOUSE.
&&
JTAEGERLocal storm report, Jul 31, 9:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL 5 W MOTT 46.37N 102.43W
07/31/2011 M1.00 INCH HETTINGER ND TRAINED SPOTTER
50 MPH WINDS AND HEAVY RAIN.
&&
JVININGLocal storm report, Jul 31, 10:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1004 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 15 S ELGIN 46.19N 101.85W
07/31/2011 E60 MPH GRANT ND TRAINED SPOTTER
OCCURED FROM 935 - 1035 PM CDT/835 - 935 PM MDT.
&&
JMETZThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 57 min |
| Jul 31, 8:50 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger | 55 min |
| Jul 31, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton | 65 min |
| Jul 31, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 63 min |
| Jul 31, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Grant, Morton, Oliver | 60 min |
| Jul 31, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton | 47 min |
| Jul 31, 10:35 PM CDT | Flash Flood Warning | BIS | Burleigh, Grant, Morton, Sioux | 5 hr |
| Jul 31, 10:49 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 56 min |
| Jul 31, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton, Oliver, Sheridan | 60 min |
| Jul 31, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more | 64 min |
| Jul 31, 11:36 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, McLean, Sheridan and 1 more | 54 min |
| Aug 1, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 64 min |
| Aug 1, 12:53 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Aug 1, 1:02 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 28 min |
| Aug 1, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 53 min |
| Aug 1, 1:28 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 47 min |
| Aug 1, 2:11 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 64 min |
| Aug 1, 3:00 AM CDT | Heat Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more | 16 hr |
| Aug 1, 4:14 AM CDT | Areal Flood Advisory | BIS | Foster, Kidder, Sheridan, Stutsman, Wells | 13 hr |
| Aug 1, 1:54 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.